Article Text

Download PDFPDF
CASE REPORT
Herpes zoster encephalopathy or acyclovir neurotoxicity: a management dilemma

Summary

This is a case report of a 69-year-old morbidly obese woman who presented with mental status changes after she was treated with acyclovir for shingles. The predominant symptoms were word-finding difficulties and visual hallucinations. Complicating her presentation was acyclovir-induced acute renal injury causing her creatinine level to rise up to 7.4 mg/dL. Acyclovir was discontinued on the suspicion of acyclovir neurotoxicity. Even though PCR for varicella zoster virus in the cerebrospinal fluid was positive, acyclovir was not restarted and the patient continued to improve and returned to her baseline.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.